ONCAlert | 2017 San Antonio Breast Cancer Symposium
Hepatocellular Carcinoma Case Studies

Systemic Therapy Following TACE in Metastatic HCC

Ghassan K. Abou-Alfa, MD
Published Online:May 31, 2017
In this case-based interview, Ghassan Abou-Alfa, MD, describes the case of a 64-year old female with a history of obesity, fatigue, unexplained weight loss, and fatty-liver disease.

Considerations Following Locoregional Therapy in HCC


Ghassan K. Abou-Alfa, MD: This patient has metastatic disease now to the lung. By all means, this is a time where the interventional radiologist should sit with the oncologist at the tumor board or pick up the phone and say, “Maybe it’s time to start talking about systemic therapy.” And this patient by all means should go, again, on sorafenib as standard of care as a first-line of treatment or on a clinical trial if readily available at that time.
 
This patient appears to be that their bilirubin, which was totally normal at about 1.0, jumped about 1.8, which put them in a category of a high bilirubin that continues to 2.1. Their Child-Pugh score now is right on the edge between A and B, maybe a B7 if, let’s say, the albumen is a little bit low as well. In that scenario, sorafenib is still appropriate, but there are data already published. The first author, Miller, from JCO a few years ago showed that for a bilirubin between 1.5 and 3 of the upper limit of normal, half the dose of the sorafenib will be appropriate. And this is where maybe a patient like this should be monitored very closely with bilirubin and other things, and still be given sorafenib with close monitoring. Close monitoring means that patients will be seen probably on a weekly basis, have their bilirubin checked, and be taught about any symptoms that will probably reflect on increased bilirubin like, for example, jaundice, change in the color of urine, yellow eyes, etc.
 
When sorafenib was first approved, there was a certain excitement that this was a pill—just give it to the patient and then check on them at a certain later point in time. A close follow-up is so critical for patients on sorafenib and probably is going to be the same for regorafenib patients. You’ve got to make sure that you check on the patients on a regular basis. When we start therapy, I personally will probably give a call to the patient within 3 to 4 days. Anybody in the office can do that—the doctor or the nurse—checking to see how things are because hand-foot syndrome might be evolving at that time. And, within a week’s time, patients should be seen in the clinic as well. It should not be underestimated how critical it is to closely follow up with those patients to avoid them from going to grade 3 toxicity, where options for them might be limited. And so, maximizing on the potential for the therapy by close monitoring and avoiding the worsening of the side effects is critical and of prime importance.

Transcript edited for clarity.

May 2015

  • 64-year old obese female presented with fatigue and unexplained weight loss
  • History of nonalcoholic fatty liver disease (NAFLD), then nonalcoholic steatohepatitis (NASH)
  • Lab results: AFP= 1,500 IU/ml
  • ECOG=1; Child-Pugh A
  • CT revealed 1 large liver mass, right side of liver close to a major blood vessel
  • No extrahepatic disease
  • Liver-directed therapy with DEB-TACE was performed
  • Patient reported abdominal pain following DEB-TACE and required analgesics; low-grade fever
  • Patient had a complete response
  • AFP= 200 IU/ml at follow up

February 2017

  • Follow-up imaging showed progression and evidence of bone metastases
  • Therapy was initiated with sorafenib at 400 mg BID
  • Follow-up testing showed liver decompensation
Publications
Copyright © TargetedOnc 2017 Intellisphere, LLC. All Rights Reserved.